Iowa, 2004

Lightning Strike in Iowa, March 25, 2004

March 25, 2004 · NWS DMX · 1 event in 1 county or zone

Thunderstorms developed in an unstable airmass that was over Iowa during the afternoon of the 25th. Dew points soared into the upper 50s to low 60s as an upper level short wave approached the area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Thunderstorms developed in an unstable airmass that was over Iowa during the afternoon of the 25th. Dew points soared into the upper 50s to low 60s as an upper level short wave approached the area. Thunderstorms erupted, bringing heavy rain, small hail, and lightning. Lightning struck a house in Belmond, setting it on fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 25, 2:45 PM CST, 15 minutes earlier.

Area forecast discussion, Mar 25, 2:45 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
245 PM CST THU MAR 25 2004

.DISCUSSION...
PLENTY OF ISSUES IN THIS FORECAST AS ACTIVE PATTERN CONTINUES INTO
THE WEEKEND AND THEN MAJOR UNCERTAINTY IN THE MODELS EARLY NEXT
WEEK.  CURRENTLY...DEEP SOUTHERLY FLOW ACRS IA WITH AMPLE CLOUDINESS
AND PWATS IN EXCESS OF 250%.  HAVE SEEN AN AREA OF CONVECTION
DEVELOP IN NORTH CENTRAL IA IN ADVANCE OF A SHORTWAVE AND COLD FRONT
PUSHING TOWARD THE STATE.  MODELS INDICATE THIS AREA SHOULD EXPAND
THIS EVENING AND MOVE ACRS THE CWA AS FORCING WITH THE SHORTWAVE
PUSHES THROUGH THE STATE.  WITH THE CONVECTION DEVELOPING NEAR THE
ELEVATED INSTABILITY AXIS ACRS WESTERN IA...MAY SEE A FEW STORMS
PRODUCE LARGE HAIL.  HOWEVER...MAIN THREAT MAY BE HEAVY RAIN AS VERY
MOIST AND RELATIVELY MILD ATMOSPHERE ENHANCES PRECIPITATION THREAT
OVERNIGHT.  WL INCLUDE MENTION OF HEAVY RAIN IN THE ZONES BUT NO
HEADLINES AT THIS TIME.

BOUNDARY TO PUSH THROUGH STATE TONIGHT AND STALL OUT NEAR MO/IA
BORDER ON FRIDAY.  SHOULD SEE A BREAK IN THE ACTION ON FRIDAY INTO
FRIDAY NIGHT AS A SLIGHTLY MODIFIED AIRMASS STABALIZES CONDITIONS
AND LOWERS PCPN THREAT.  THE CWA RETURNS TO DEEPER MOIST FLOW ON
SATURDAY AS SHORTWAVE EJECTS TOWARD STATE OUT OF WESTERN TROF.
APPEARS SHOWERS AND THUNDERSTORMS SHOULD OVERSPREAD THE STATE DURING
THE DAY AS FORCING INCREASES WITH APPROACHING WAVE.  THEN PERIODS OF
SHOWERS AND THUNDERSTORMS EXPECTED TO CONTINUE INTO SATURDAY NIGHT
AS INSTABILITY AXIS AND DEEP MOISTURE CONTINUES TO ADVECT ACRS THE
CWA AHEAD OF APPROACHING BOUNDARY.  THIS BOUNDARY SHOULD PUSH
THROUGH DURING SUNDAY WITH PCPN GRADUALLY ENDING FROM WEST TO EAST
DURING THE DAY.  DIFFERENCES REALLY BEGIN TO APPEAR IN MODELS AT THIS
POINT WITH ECMWF REMAINING PROGRESSIVE AND GFS/CANADIAN SLOWING TO A
CLOSED LOW.  WITH PLENTY OF AMBIGUITY IN THE MODELS...HAVE GONE WITH
A COMPROMISE FROM SUNDAY NIGHT THROUGH THURSDAY WITH COOLER TEMPS
BUT NOT AS COOL AS MEX WOULD SUGGEST.  OTHERWISE...HAVE LEFT THE
FORECAST DRY AFTER SUNDAY NIGHT.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

COGIL
Hazardous weather outlook, Mar 25, 2:30 PM CST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
230 PM CST THU MAR 25 2004

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-261200-
ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-
CARROLL-CASS-CERRO GORDO-CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR-EMMET-
FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-
JASPER-KOSSUTH-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE-
PALO ALTO-POCAHONTAS-POLK-POWESHIEK-RINGGOLD-SAC-STORY-TAMA-TAYLOR-
UNION-WAPELLO-WARREN-WAYNE-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
230 PM CST THU MAR 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH THE
AFTERNOON OVER NORTHERN IOWA...GENERALLY ALONG AND NORTH OF A LINE
FROM SAC CITY THROUGH FORT DODGE...TO WATERLOO. THESE STORMS WILL
HAVE THE POTENTIAL TO PRODUCE ISOLATED PENNY SIZE HAIL. ADDITIONAL
THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS...OR MOVE INTO...
WESTERN IOWA LATE THIS AFTERNOON AND MOVE EAST INTO CENTRAL AND
EASTERN MID IOWA THROUGH THE EVENING HOURS. THESE STORMS WILL ALSO
HAVE THE POTENTIAL TO PRODUCE ISOLATED PENNY TO QUARTER SIZE HAIL.
THERE IS ALSO A SECONDARY THREAT OF MINOR FLOODING WITH THESE STORMS
OVER CENTRAL AND NORTH IOWA DURING THE EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ADDITIONAL CHANCES FOR THUNDERSTORMS ARE FORECAST FRIDAY THROUGH
SUNDAY. THE BEST CHANCE FOR THUNDERSTORMS WILL BE SATURDAY INTO
EARLY SUNDAY. THERE IS THE POSSIBILITY THAT SOME STORMS COULD BE
SEVERE SATURDAY NIGHT. THE MAIN THREAT FROM THESE STORMS BEING HAIL
AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATE SATURDAY.

JAW

The radar

The Des Moines radar (KDMX), 111 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Wright

When
March 25, 3:00 PM CST
Where
Wright County, Belmond
Property damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
42.733, -93.735 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387613.